Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What are the side effects of chlorpheniramine-phenylephrine?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Excellent
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
Hi My son is six months old , i have given him 2.5 ml dosage of chlorpheniramine-phenylephrine as he was crying a lot, is there any side effect of it. also the problem started 24 hrs back when we gave him 30 ml of fresh XXXXXXX juice for the first time. he also had black stool 2 times. now the colour of stool is changing after 24 hrs. he did not sleep at all since the last nigt it only after fiving chlorpheniramine-phenylephrine he slept
Posted Fri, 21 Feb 2014 in General Health
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Brief Answer: the side effect is sedation. Detailed Answer: Hi, Thank you for your query on Healthcare Magic. Crying a lot after giving XXXXXXX juice for the first time could be due to stomach cramps which may happen intolerance or allergy to that type of new food introduced for the first time. The change in color of the stool may be because of food intolerance. Therefore avoid giving XXXXXXX further. Crying in an infant requires careful examination to look for any discomfort in the child by parents and the doctor. Giving sedative medication such as chlorpheniramine maleate is not a solution as it causes drowsiness giving only temporary relief from the cry. But knowing the underlying cause for crying is important as the definite treatment depends on the underlying cause. The side effect of the medication is drowsiness and sedation. And chlorpheniramine and phenylephrine should be used cautiously in infants in prescribed conditions only with prescription from the doctor. Therefore I advise you to consult the pediatrician if the child cries further. Hope I have answered your query, if you have any clarification please let me know. Regards.
Above answer was peer-reviewed by
 
Follow-up: What are the side effects of chlorpheniramine-phenylephrine? 2 hours later
doctor the medicine i gave was phelargun and not timinc, and the doasge i gave was 2.5ml , i believe there would be no effect on his vital organs, like kidney heart or lever.
 
 
Answered by Dr. E Venkata Ramana 19 hours later
Brief Answer: Its side effect is also sedation. Detailed Answer: Hi, Thank you for getting back. I think the drug you mentioned is Phenergan. It contains promethazine which is an antihistamine belonging to the same class of chlorpheniramine maleate. And its side effect is also sedation and drowsiness. And some times it may cause respiratory depression because of its sedative effect in small kids. As such it has no any adverse effect on kidney, heart or liver, but it has sedative effect on brain. Therefore I suggest you to give prescribed medication only whenever required. Hope I have answered your query, if you have any clarification please let me know. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor